Unfortunately as more and more people are experimenting with drugs recreationally, the rate of drug overdoses is also increasing. In fact, the number of drug overdose deaths today is four times higher than it was in 1999, with nearly 70% of overdoses resulting in death from overdose on opioids. What is even more troublesome, is that there are people that overdose on drugs that have no idea that they are experiencing an overdose. This is particularly true if the user is heavily under the influence of a drug and cannot distinguish the overdose effects. Therefore, in order to mitigate the chances of a fatal overdose from occurring it is imperative that one learn what the symptoms of overdose look like and, most importantly, how to get help if they are suffering from an addiction or experiencing an overdose.
Symptoms of Overdose on Drugs
By definition, an overdose is taking too much of a substance, whether it be from a prescription or over-the-counter drug, legally or illegally. If you are taking more than the prescribed amount or enough of the drug to reap harmful consequences on your body, then you have overdosed. People that purposely overdose are typically looking for a desired effect, whether it be to get a high from the drug or to harm oneself. On the other hand, accidental overdoses can happen just as commonly and should be treated with as much care as a purposeful overdose. These accidental overdoses typically happen when either a young child or an adult with impaired medical abilities swallow a medication within their grasp. This also can happen when a senior mistakenly ingests the wrong dosage of a medication.
Just as a drug can uniquely affect an individual based on a variety of factors, like genetics, amount of the drug taken, physical or medical history, etc., so too can the symptoms of overdose uniquely affect the user. As such, you do not need to align with certain common overdose symptoms in order to seek help. If you are feeling uncomfortable at all with the symptoms you are experiencing from taking a drug, whether it be legally or illegally, you need to get help. With that being said, it is imperative that you understand that certain people may be more sensitive to certain medications than others and, therefore, should not base their prescription dosage on what they think they should be taking. Listen to your body and consult with a doctor if you feel that you are being adversely affected by a drug.
While there are many varying symptoms a person may experience from overdosing on drugs, some common symptoms may include:
- Difficulty walking
- Trouble breathing
- Nausea and vomiting
- Loss of consciousness
- Aggression or violence
- Enlarged pupils
Because many of these symptoms coincide with taking drugs in the first place it is imperative that you do not delay seeking help because you think you are “fine”. Getting medical help immediately can not only save your life, it can make a major difference in the effectiveness of detox and treatment protocols for overdosing.
Withdrawal Symptoms of Overdose
Withdrawal symptoms experienced can vary depending on a variety of factors including the individual’s genetic make-up, type of drug taken, history of drug abuse, dosage of the drug, and whether the drug was taken with other substances. Common signs of withdrawal from opioids, a highly addictive class of drugs typically prescribed to reduce pain (but commonly used illegally like in the case of heroin), include:
- Fast heartbeat
- Rapid breathing
- High blood pressure
- Body aches
- Runny nose
- Watery eyes
Another common substance most often abused, alcohol, can have mild to severe withdrawal symptoms within as early as 6 hours after one’s last drink. These can include:
- Shaky hands
If a person is highly dependent on alcohol they may experience severe withdrawal in the form of hallucinations or seizures about 12 to 24 hours after the last drink. It is important to note that every drug has varying withdrawal symptoms experienced. As such, it is vital that if one suspects an overdose may be at hand that they seek help immediately. Furthermore, this list is not all inclusive and, as such, should not be used in place of trained medical guidance. Any reason to suspect an overdose is being experienced is enough to reach out for help. Getting help immediately can save your life.
How to Get Help When You Have Symptoms of Overdose
In order to prevent overdose, it is essential that you remove the opportunities for accidental or intentional overdose. If you are taking prescription drugs recommended by your doctor, make sure you are taking them only as directed. If you feel the urge to take more than needed then you may need extra help as an addiction may be at hand. One of the best ways to eliminate temptation for drug overdose is to attend an inpatient drug treatment facility that can guide you on the path to recovery and sobriety. Inpatient drug rehab is one of the most effective ways to get sober and stay sober for the long-run because it removes distractions and temptations that often allure people to stay in the cycle of misusing drugs. By separating yourself from the harmful patterns and behavior around drug use for a period of time, you can then begin to work on the core issues of why drugs were abused in the first place, thus setting a solid foundation for lifelong sobriety. Additionally, with the help of skilled therapists and counselors, you can get to the root of the desire to abuse drugs in the first place. Knowing why drugs were abused will help you navigate the waters of life more smoothly and effortlessly once transitioning out of rehab, making it easier to combat any of life’s challenges drug-free. Furthermore, with trained medical professionals on staff, you can rest assured knowing that your detox is in safe hands, allowing you to focus on the things that matter most in your recovery process.
If you suspect you have overdosed or are on the path of addiction currently, the time to seek help is now. Don’t let another precious moment go by without getting the help you need and deserve. Reach out today and get on the path to recovery right now.